Tuesday, 3 June 2014

Aspirin and pregnancy

Pregnancy and breastfeeding

Certain medicines should not be used during pregnancy or breastfeeding. However, other medicines may be safely used in pregnancy or breastfeeding providing the benefits to the mother outweigh the risks to the unborn baby. Always inform your doctor if you are pregnant or planning a pregnancy, before using any medicine.
  • This medicine should be avoided in the third trimester of pregnancy, as it may affect the growth and development of the foetus or have harmful effects on foetal tissues. Seek medical advice from your doctor before using this medicine during any stage of pregnancy.
  • Significant amounts of this medicine may pass into breast milk. It should not be used by breastfeeding mothers as it may be harmful to the nursing infant. Seek medical advice from your doctor.

Aspirin Not to be used in

Not to be used in

  • Children and adolescents under 16 years of age, unless on the advice of a doctor (see warning above).
  • Bleeding disorders such as haemophilia.
  • Gout.
  • People in whom aspirin or other NSAIDs, eg ibuprofen, cause allergic reactions such as asthma attacks, itchy rash (urticaria), nasal inflammation (rhinitis) or swelling of the lips, tongue and throat (angioedema).
  • Peptic ulcer or a history of this.
  • Third trimester of pregnancy.
  • Breastfeeding.
This medicine should not be used if you are allergic to one or any of its ingredients. Please inform your doctor or pharmacist if you have previously experienced such an allergy.

If you feel you have experienced an allergic reaction, stop using this medicine and inform your doctor or pharmacist immediately.

Use with caution

Use with caution in

  • Elderly people.
  • Decreased kidney function.
  • Decreased liver function.
  • Dehydration.
  • Asthma.
  • History of allergies.

Warning!

Warning!

  • Children under 16 years of age should not take aspirin, unless on the advice of a doctor. This is because aspirin use in children has been associated with a rare condition called Reye's syndrome. This condition affects the brain and liver and though extremely rare, can be fatal. The causes of Reye's syndrome are not fully understood, but use of aspirin to treat fever in children with a virus has been implicated. There are many paracetamol and ibuprofen products not associated with Reye's syndrome available to treat pain and fever in this age group. For more advice talk to your pharmacist.
  • Do not exceed the recommended dose of this medicine, which will be stated in the product packaging or information leaflet supplied with the medicine.

Aspirin used for

What is it used for

  • Mild to moderate pain including headache, migraine, nerve pain (neuralgia), toothache, sore throat, period pain.
  • Relieving aches, pains and fever associated with colds and flu.
  • Relieving pain and inflammation of sprains and strains, rheumatic pain, sciatica, backache, fibrositis, muscular aches and pains, joint swelling, and stiffness.
  • To improve survival in emergency situation of a heart attack.

How does Aspirin work

How does it work?

Disprin dispersible tablets contain the active ingredient acetylsalicylic acid, otherwise known as aspirin. (NB. Aspirin is also available without a brand name, ie as the generic medicine.)
Aspirin belongs to a group of medicines called non-steroidal anti-inflammatory drugs (NSAIDs). It works by blocking the action of a substance in the body called cyclo-oxygenase.
Cyclo-oxygenase is involved in the production of various chemicals in the body. These are known as prostaglandins, prostacyclins and thromboxane. By blocking the action of cylo-oxygenase, aspirin prevents the production of these chemicals.
High doses of aspirin (300mg and over) prevent the production of prostaglandins. Prostaglandins are produced in response to injury or certain diseases and would otherwise go on to cause pain, swelling and inflammation. Hence a 300mg dose of aspirin is seen as a pain-relieving dose. Disprin dispersible tablets contain 300mg of aspirin and can be used to relieve pain and inflammation.
Aspirin in low doses, eg 75-100mg, does not have this effect and is used instead as an anti-clotting or blood-thinning agent. Low doses of aspirin prevent the production of thromboxane by blood cells called platelets. Thromboxane is one of the chemicals that causes platelets to clump together and start off the clotting process. Stopping its production therefore reduces the likelihood of clots forming in the blood. Clots in the blood can cause a heart attack or stroke, and low dose aspirin is therefore used to prevent this in people who are at risk. See the factsheets linked at the end of this page for more information about this use of aspirin.
Aspirin is also used in the emergency situation of a heart attack. Anyone who has the symptoms of a heart attack (chest pain, possibly radiating towards the arm or neck, shortness of breath) should take one 300mg aspirin tablet as soon as possible, as this has been shown to increase the chances of surviving a heart attack. This is because the aspirin prevents the blood clot that is blocking the supply of blood to the heart from growing any bigger.

drugs will affect aspirin

What other drugs will affect aspirin?

Ask your doctor before using aspirin if you take an antidepressant such as citalopram, escitalopram, fluoxetine (Prozac), fluvoxamine, paroxetine, sertraline (Zoloft), trazodone, or vilazodone. Taking any of these medicines with an NSAID may cause you to bruise or bleed easily.
Ask a doctor or pharmacist if it is safe for you to use this medicine if you are also using any of the following drugs:
  • a blood thinner (warfarin, Coumadin), or other medication used to prevent blood clots; or
  • other salicylates such as Nuprin Backache Caplet, Kaopectate, KneeRelief, Pamprin Cramp Formula, Pepto-Bismol, Tricosal, Trilisate, and others.

Aspirin side effects

Aspirin side effects

Get emergency medical help if you have any of these signs of an allergic reaction to aspirin: hives; difficult breathing; swelling of your face, lips, tongue, or throat.
Stop using this medicine and call your doctor at once if you have:
  • ringing in your ears, confusion, hallucinations, rapid breathing, seizure (convulsions);
  • severe nausea, vomiting, or stomach pain;
  • bloody or tarry stools, coughing up blood or vomit that looks like coffee grounds;
  • fever lasting longer than 3 days; or
  • swelling, or pain lasting longer than 10 days.
Common aspirin side effects may include:
  • upset stomach, heartburn;
  • drowsiness; or
  • mild headache.

What should I avoid with Aspirin

What should I avoid?

Do not use any other over-the-counter medication without first asking your doctor or pharmacist. Aspirin is contained in many medicines available over the counter. If you take certain products together you may accidentally take too much aspirin. Read the label of any other medicine you are using to see if it contains aspirin.
Avoid drinking alcohol while you are taking this medicine. Alcohol may increase your risk of stomach bleeding.
If you are taking this medicine to prevent heart attack or stroke, avoid also taking ibuprofen (Advil, Motrin). Ibuprofen may make aspirin less effective. If you must use both medications, take the ibuprofen at least 8 hours before or 30 minutes after you take the aspirin (non-enteric coated form).

What happens if I overdose?

What happens if I overdose?

Seek emergency medical attention if you think you have used too much of this medicine.